Sunday, August 9, 2009

Colace


Colace is a problem at our hospital too. Both because there is not data that it works and because once people are on it, they believe their constipation problem is solved.

Another problem is hydromorphine caused by a cognitive fallacy I have entitled the belief in small numbers. The view is "how dangerous can 1-2 mg of anything be...especially compared to 7-15 mg of anything else!" (I would love a psychological reference for this.) This is a big big problem - people start dilaudid rather than morphine, they go from morphine to dilaudid cause the former did not work, etc. Education works but slowly...

What drug issues do others have?

1 comment:

Alex Smith said...

Thanks to Bob Arnold for the first non-UCSF affiliated post! Follows well on the heels of the last post.

I think the comments on the last post covered my major drug issues in palliative care. Some others I've had on occasion:
-In addition to the insulin mentioned previously: oral hypoglycemics. I've had patients on glucophage who were clearly not keeping up with hydration, likely developing renal failure (we weren't checking), and no need to maintain tight glucose control in any case.
-labs for potassium and magnesium repletion in hospitalized patients nearing the end of life: thou shalt not die with an abnormal potassium!
-DVT prophylaxis in dying hospitalized patients.